Hi, my wife is taking Cipralex and she has noticed


Q: Hi,
my wife is taking Cipralex and she has noticed that her sexual drive has got reduced. I am taking Dobupal Retard and I am experiencing exactly the same. I am 37 and my wife is 26. We were wondering if it is possible to get a product that increases our sexual appetite. I have checked in a sex shop here in Norway and they offered several products: Spanish Fly, Prorino, and Golden Libido. Are these products ok? Is there anything better?

Symptoms:  Reduced sexual appetite

A:   Hello,
Thanks for the query to ATD for an opinion,

I have to state that both the products, CIPROLEX ( SSRI) AND DOBUPAL RETARD( Venlafaxine) are both anti-depressants and have the most common known side effect of - decreased libido or sex drive. At your age group, when both of you are young, i am of the opinion that such group of drugs should be curtailed as much as possible and alternative means and more holistic ways should be adopted to control one's symptoms.

One of the great ironies of depression treatment is that while depression can rob you of your desire for sex, the drugs that treat it can be much worse, causing not only low libido, but also erectile dysfunction and difficulties with orgasm. The following are some tips that you may wish to discuss with your doctor that can help restore you sex life.

1. Reduce Your Dose
Under the supervision of a physician, it may be possible to lower your dose enough to reduce sexual side effects while still obtaining depression relief. For example, it has been shown that for some people 5-10 mg of Prozac may be just as effective as the standard 20 mg dose.

2. Schedule Your Dose Right After Sexual Activity
With certain drugs, such as sertraline and clomipramine (brand names Zoloft and Anafranil), it may be possible to schedule your daily dose right after the time you would normally expect to engage in sexual activity, when the drug's level in your body would be at its lowest. For example, if you normally have sex at night, schedule your daily dose near that time and take it just after sex.

3. Augment With a Drug That May Reduce Dysfunction
Case reports and small clinical studies have found the following to be potentially helpful in counteracting sexual dysfunction: Amantadine, Bupropion, Buspirone, Cyproheptadine, Dextroamphetamine, Pemoline and Yohimbine. Your physician may suggest taking the drug prior to sexual activity or may put you on a daily regimen.

4. Take a Drug That Treats Sexual Dysfunction
Drugs targeted at erectile dysfunction, such as Viagra, may help some patients.

5. Take a "Drug Holiday"
With the drugs sertraline and paroxetine (brand names Zoloft and Paxil) it may be possible to schedule a two-day drug holiday each week in order to restore sexual function without losing the efficacy of the antidepressant.

6. Switch to an Antidepressant That Causes Fewer Side-Effects
Nefazodone and bupropion (brand names Serzone and Wellbutrin) have been shown in double-blind studies to have less effect on sexual function than SSRIs. If either of these have an adequate antidepressant effect for an individual patient they may be a viable treatment alternative to reduce sexual side effects.

So, these are certain helpful measures which you both can practice to have a healthy sex life hence, though the products you have mentioned are supplements and have not been evidenced pertaining to their claims. They are supplements and are not recommended for use in patients who are already on medication ad in whom libido issues are drug induced.
You may discuss the options mentioned above with your physician and take an informed decision,
I hope I have answered your query in detail,

Wishing you good health,

Related Q&A

Q: I am 34 weeks pregnant and have grade 4 placenta previa, I have already had one heavy bleed and a hospital stay, I am...

Q: I have had clear discharge from my penis for about two months it started 3 days after i had oral/anal sex. Since 3 we...

Q: Any chance of getting a std from a handjob from a massage place? I got one 2 weeks ago, and for some time I feel a li...

Q: Tarted a new pill pack on October 4th (I think I started a few hours late, but less than 24 hours). Had sex on 9th ni...

Q: My husband and I havent had sex in the past 8 months. I'm 30 years old and my husband is 30 as well. Everytime we try...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon